There’s no question that the opioid epidemic has impacted every corner of the nation. Prescription opioid pain relievers like OxyContin, Vicodin, and Percocet have been widely prescribed to treat chronic pain and other medical issues, and these prescriptions have led some individuals down the path of heroin abuse. Heroin overdoses occur when an individual takes too much of the drug or mixes it with other more potent substances, like fentanyl. An overdose can cause serious health complications and, in extreme cases, death.
Recognizing the signs of a heroin overdose is key to getting help as quickly as possible. If someone appears to be in a state of confusion or disorientation, has slow and shallow breathing, has blue-tinged skin tone on their lips or fingernails, or is unresponsive, they may be experiencing a heroin overdose. Call 911 right away if you suspect someone is having an overdose.
Once the person is receiving medical treatment, Roaring Brook Recovery’s heroin addiction treatment program in Kentucky can provide the support and guidance needed for the journey ahead.
Recognizing the Signs and Symptoms of a Heroin Overdose
The signs of a heroin overdose can come on quickly or gradually, depending on the amount taken and what other substances were mixed with it. The most common symptoms of a heroin overdose include:
- Confusion or disorientation
- Slow, shallow breathing
- Blue-tinged skin tone on the lips or fingernails
Call 911 right away if you suspect someone is having a heroin overdose and remember to stay with the person until medical help arrives. Emergency responders can administer the opioid-reversal medication naloxone, which may reverse a heroin overdose if it’s caught in time.
Why Do Heroin Overdoses Occur?
The primary reason heroin overdoses occur is because the individual takes too much of the drug. Heroin is an opioid, and when taken in high doses, it can depress the central nervous system and reduce respiratory function. This can lead to oxygen deprivation to vital organs like the heart and brain, which can cause serious health complications and even death.
Heroin overdoses also occur when the drug is mixed with other substances like fentanyl, a medication designed to treat severe pain that is up to 100 times stronger than heroin. Fentanyl is often mixed with heroin without the user knowing, and the combination can be deadly.
How a Heroin Addiction Treatment Program Can Help
If you or someone you love has been affected by heroin abuse and overdose, it’s important to get help as soon as possible. Roaring Brook Recovery’s heroin addiction treatment program in Kentucky offers evidence-based therapies, medication management, and other support services to help individuals achieve long-term sobriety.
While in a treatment program, participants can address the physical, emotional, and mental effects of heroin abuse while learning how to build a healthier lifestyle. A program that addresses the underlying causes of heroin addiction, such as trauma or underlying mental health issues, can be incredibly effective at helping someone achieve and maintain long-term sobriety.
Reach Out to Roaring Brook Recovery for Heroin Addiction Treatment Today
At Roaring Brook Recovery, we understand the complexities of heroin abuse and overdose. Our team is here for you on your journey to sobriety, and we’re committed to providing the highest quality of care and support.
Our outpatient program in Lexington provides flexibility while allowing you to take part in evidence-based therapies and activities that can help you build a strong foundation for recovery. As a participant, you will also have access to a strong support system of peers and staff who are here every step of the way.
If you or someone you love is struggling with heroin abuse and addiction, reach out to Roaring Brook Recovery today at 855.590.9944.